Psycho-Babble Medication Thread 1105450

Shown: posts 1 to 9 of 9. This is the beginning of the thread.

 

Do psychmeds hinder muscle growth?

Posted by Lamdage22 on July 27, 2019, at 14:21:40

If so how?

 

Re: Do psychmeds hinder muscle growth?

Posted by linkadge on July 27, 2019, at 15:07:21

In reply to Do psychmeds hinder muscle growth?, posted by Lamdage22 on July 27, 2019, at 14:21:40

Possibly....by inhibiting growth hormone / testosterone release?

Linkadge

 

Re: Do psychmeds hinder muscle growth?

Posted by Lamdage22 on July 28, 2019, at 6:45:28

In reply to Re: Do psychmeds hinder muscle growth?, posted by linkadge on July 27, 2019, at 15:07:21

Hmm, that's not good.

 

Re: Do psychmeds hinder muscle growth?

Posted by Christ_empowered on July 28, 2019, at 12:13:12

In reply to Do psychmeds hinder muscle growth?, posted by Lamdage22 on July 27, 2019, at 14:21:40

hi. one reason i do my DIY version of Orthomolecular is that the psych drugs tend to generate free radicals (oxidative stress). with the neuroleptics, the oxidative stress probably...maybe...contributes to EPS and TD...

which may be why Orthomolecular shrinks reported such low rates of TD, even when they used Haldol and friends to treat their patients (this was back when there still were Orthomolecular shrinks, of course).

anyway...with the high dose antioxidants, etc. on board, I've found my overall health has improved, even though I still need the Abilify (lame) and Prozac.

I'm beginning to think that Orthomolecular doesn't help "symptoms" so much as it helps reduce the toxicity of 'standard treatment.'

just my thoughts, of course. :-)

 

Re: Do psychmeds hinder muscle growth?

Posted by PeterMartin on July 29, 2019, at 3:07:35

In reply to Re: Do psychmeds hinder muscle growth?, posted by Christ_empowered on July 28, 2019, at 12:13:12

I know (from your signature) that you take metformin like I do. There was a recent article that suggested metformin hand inhibit some of the benefits of exercise. I didn't think it was specifically muscle gaining but I think weight loss. It should be on pub med if you search. Or I could try to find it again (on my phone atm and going to bed).

 

Re: Do psychmeds hinder muscle growth?

Posted by Lamdage22 on July 29, 2019, at 23:26:53

In reply to Re: Do psychmeds hinder muscle growth?, posted by PeterMartin on July 29, 2019, at 3:07:35

Yeah, Metformin does inhibit the benefits of exercise if you are not on Testosterone. It lowers testosterone. However, weighing 300 pounds, does, too. Are you on it for weight loss?

 

Re: Do psychmeds hinder muscle growth?

Posted by mtom on July 30, 2019, at 9:44:12

In reply to Re: Do psychmeds hinder muscle growth?, posted by Lamdage22 on July 29, 2019, at 23:26:53

Hmmm, interesting.

I found a few studies which found Metformin did impact muscles, but most were animal studies.

In contradiction to these, there is currently a Study in the Recruitment phase at the University of Utah looking at whether Metformin attenuates muscle loss during bed rest. In the Study Description they note "Metformin treatment has been shown to improve insulin sensitivity and attenuate muscle loss in insulin resistant adults".

My spouse is on Metformin. I take AD's. We both do strength training classes twice weekly. My spouse was on Metformin prior to starting these classes several years ago and definitely has more muscle mass, less fat, than before (Metformin brought on some weight loss). I've done the classes for even longer, and was not on AD's when I started. I have noticed a small decrease in strength, but this may be attributable to the fact that I have been missing a lot of classes since starting AD's just over a year ago.

I also have found that antidepressants have caused me muscle pain, particularly on higher doses or when increasing dose.

 

Re: Do psychmeds hinder muscle growth? Lamdage22

Posted by ed_uk2010 on July 31, 2019, at 7:07:10

In reply to Do psychmeds hinder muscle growth?, posted by Lamdage22 on July 27, 2019, at 14:21:40

> If so how?

I have a feeling it's more a case of sedating and anxiolytic drugs decreasing activity. Also, some psych drugs can cause dizziness which might influence exercise tolerance.

I doubt most psych drugs influence muscle growth directly. Decreased testosterone is only common with antipsychotics which elevate prolactin substantially.

Have you had a prolactin test done? Seroquel doesn't usually increase prolactin much. Zyprexa can do at high doses but it's not usually a large increase.

A few antipsychotics do elevate prolactin a lot, but not in everyone. The main culprits are risperidone, paliperidone, sulpiride, amisulpride, and to a lesser extent haloperidol and depot neuroleptics. These drugs are more likely to decrease testosterone in men. In women, the same drugs frequently cause menstruation to stop and milk production can start.

Hope this helps.

 

Anxiety cuz Venlafaxine is wearing off?

Posted by Lamdage22 on July 31, 2019, at 10:10:51

In reply to Re: Do psychmeds hinder muscle growth? Lamdage22, posted by ed_uk2010 on July 31, 2019, at 7:07:10

Cool. My impression also is that it doesnt make that big of a difference. I can increase my workout weights fairly regularly.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.